Nasal Sprays: Are you doing more harm than good?
Many people are aware that nasal decongestants, like Afrin, Neosynephrine and over-the-counter sprays can be "addictive". What happens is the sprays cause the lining of the nose to swell and when the effect starts to wear off the lining of the nose begins to irritate. "This is when a rebound 'vasodilation' occurs and this creates congestion," explains Robert del Junco, M.D., FACS. "The medical term for this reaction is 'Rhinitis Medicamentosa,' which is an awkward term and can be more descriptively called 'Rebound Rhinitis.' A typical response is to use more spray for increasingly short-lived decongestant effect, but the more frequent the use the more profound the rebound. For this reason decongestant drops and nasal sprays should not be used for more than three consecutive days."
If you are caught in this cycle of nasal spray abuse, an otolaryngologist (ENT - Ear, Nose and Throat physician) can help you get out of it. There are many treatments that include medications, laser treatments and surgery to alleviate this problem. Remember, if you suffer from chronic nasal congestion you can't spray it away.